iCliniq logo

Ask a Doctor Online Now

HomeAnswersInternal MedicinetemazepamI have Lyme disease and am under Temazepam. Please help.

How long does it take to taper off Temazepam for Lyme disease?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Prathap

Medically reviewed by

iCliniq medical review team

Published At June 2, 2023
Reviewed AtOctober 11, 2023

Patient's Query

Hello doctor,

I am a chronically ill person with Lyme and Candida. About 10 months ago, I could not sleep very well. My natural supplements failed to help me, whereas they used to help me. So my Lyme doctor prescribed me Temazepam 15 mg. I was taking it with my supplements- Valerian root, melatonin, and tart cherry, because I could not fall asleep on it fast enough. The combination proved to be effective and I was able to sleep the whole night.

About several months ago, I started experiencing worsening in my symptoms. I thought all this time it was because Lyme may have gotten worse. I would wake up several times per night and would be in a constant REM state. I also started experiencing severe anxiety (like fight or flight mode kind of anxiety), GI issues, tingling, burning, itching in my skin, inflammation in my whole body, chest pain, and muscle tension. And I also started being hypersensitive to scents, food, and even supplements and any medications I would start for Lyme. The only thing that was helping was going to acupuncture and working on alleviating the symptoms, which returned fast.

Now I got the feeling that it may actually be Temazepam causing me this. Even at my worst with Lyme, I was okay and somewhat active and sociable. And because I was not addressing Temazepam, everything I did was fruitless in knowing how bad my true symptoms are.

I guess opportunity came knocking on my door. I called to refill the prescription because I now have 6 pills left. The pharmacist called to say the doctor denied it and that I should make an appointment with him. It got me thinking what if he would not prescribe even if I do see him? And I was afraid he would not see me in time (he is usually very booked). So yesternight I cut the capsule in half (he told me one time to cut it in half whenever I want to taper off it). It was a tough night. I could not sleep well, and when I would, I would wake up so hot. And when I could not sleep, I was restless, so I just kept doing breathing exercises to calm myself down. Fortunately, I go to a wonderful integrative clinic and they are ready to take me for acupuncture to help with the withdrawals. My naturopath told me she will have me off them in no time (we do AAT in addition, which helps with such stuff). I went today and felt a little bit better. Also, honestly, the withdrawals I felt are not that big of a difference from what I already experienced on a daily basis for the last 3 months, so I think (and hope) I would not be experiencing a huge difference in my withdrawals as long as they last from half a dose.

I do need help with how much I should be cutting next time and how long I should stay on a dose. Also, it is very difficult to cut Temazepam as it is in capsule form. I am afraid my own Lyme doctor is clueless. And I really hope he will prescribe me the pills again for my sake (fortunately made the appointment for Monday). And all other doctors have disappointed me (my own primary care doctor prescribed me 3 drugs at one point and they all interacted with me causing severe symptoms; fortunately I got off them fine). And how long does one taper off if they have been on Temazepam for 10 months?

Also, I wanted to know if I can feel some relief from my symptoms after tapering a dose, considering the fact that I probably have tolerance withdrawals. I assume that I may not feel relief until I am fully off Temazepam and my central nervous system adapts. Thank you.

Answered by Dr. Prathap

Hi,

Welcome to icliniq.com.

I read your query and can understand your concern.

Temazepam is a short-acting benzodiazepine (BZD) with a half-life of about 10 hrs. Your issue is regarding weaning from the drug, I suppose.

The precise rate of withdrawal is an individual matter. It depends on many factors including the dose and type of benzodiazepine used, duration of use, personality, lifestyle, previous experience, specific vulnerabilities, and the (perhaps genetically determined) speed of your recovery systems. Usually, the best judge is you, yourself.

In withdrawing a BZD we have to switch over to a long-acting one first so that the drug levels are steadily maintained in the body and at a lower dose so that the level of the drug is low on the body. The duration of tapering the drug depends on an individual basis, the symptoms you experience, and the tolerability level you have. You are the person who should judge this.

Usually, it takes months to completely taper and stop the drug. So now you can switch to a long-acting one (like Diazepam), in tablet form so that you can break the tablet to decrease the doses. But this cannot be done with meager advice like this, it needs a prescription from a qualified doctor in person so that you can avail the drug.

Hope this helps.

Thanks and take care.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Prathap
Dr. Prathap

Internal Medicine

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

temazepamlyme disease

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy